ADVERTISEMENT
ADVERTISEMENT
Eleanor

Weaning off Dilantin -

Hi Everyone, I am new to this site but not to epilepsy and I have questions for anyone who could offer some insight.

I was about 32 when I had 1 single seizure in my sleep. (I am 50 now) My husband and I went to a dr. (neurologist) - we had tests (EEG and MRI) nothing was ever made definate from them. There was no obvious -serious- damage to my brain that was ever diagnosed by any of the 3 neurologists that i visited.

I was put on Dilantin and have never been offered anything else. I had some mild "episodes" meaning "feeling dizzy" over the years- no EEG evidence to say they were seizures. but I never had another FULL-ON seizure. I went thru 2 sleep deprivation tests over the years and had nothing show up- a lot of work for no new evidence?!

I did not know anything about the other symptoms like auros or things i have heard about here until just tuning into epilepsy.com this week! I just kept taking the medicine because i was instructed from my physician that it was "best" considering the alternatives. As I was a mother taking care of my children and driving quite a bit, i went along with this. But i never had any other problems from a full seizure-type issue.

However, I have completely abstained from alcohol ( i wont ever drink - family history of alcoholism) and I began to find out that i had depression in my late 30's and 40's.

Since my life has changed and I am trying to find out if my depression is related in any way to the dilantin i was on for years, I have WITH MY DR.'S APPROVAL - began to stop using the dilantin. It has been 2 months and while i seem to be OK - that is, no seizures, I am definately having some problems with how I "feel". I also have this CONSTANT metallic taste in my mouth. I read thatthe taste can be related to when you are going to HAVE a seizure but not when it is constant??

I also have this constant buzzing in my ears.

What I would like to know is if anyone else has had any issues related to anything like i have described? My depression seems better but I am also taking a new medicine for that within the last 5 months

I just want to know if I should be concerned with weaning off this medicine? Has anyone else had a metallic taste CONSTANTLY?
Should i be worried and scared about a possible seizure that will sneak up on me?? I want to be responsible which is why i took it for so many years -

My dr seems so lame - i respect dr's but i just dont have much to say about this last guy-
I would be very grateful to anyone who could shed any light on this
Eleanor

Comments

Re: Weaning off Dilantin -

Welcome to Epland Eleanor. I was on Dilantin for six years and was taking 750 mg of it when after not having anymore grand mal seizures my doctor decided that I would be safe to wein off the med because they thought that the seizure was a one time ocurrance. I was off the medication for 2 and 1/2 years before I had another grand mal at that point my seizures started to take on a different face. Before that my seizure had occured at nite and they had never determined that I also had simple and complex partial seizures. When I was going off the dilantin I don't remember any metallic taste in my mouth at the time. The only other thing that I would question is you had mentioned that they changed your antidepressant. Sometimes that can really effect your seizure threshold and it will also cause side effects such as odd tastes in your mouth so I would definately check with one of your doctors and find out what they have to say and I would look further into the newer med that you have recently started for Depression. I have found that WebMD.com is very helpful for researching medications as well. Hope that is helpful and don't hestitate to email me if you have anymore questions.

Shelly

Filtered HTML

  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Type the characters you see in this picture. (verify using audio)
Type the characters you see in the picture above; if you can't read them, submit the form and a new image will be generated. Not case sensitive.